Saudi Journal of Gastroenterology
Home About us Instructions Submission Subscribe Advertise Contact Login    Print this page  Email this page Small font sizeDefault font sizeIncrease font size 
Users Online: 653 


 
CASE REPORT Table of Contents   
Year : 2004  |  Volume : 10  |  Issue : 1  |  Page : 32-33
Herbal-induced dysphagia by granules containing starch and morphine


1 Department of Gastroenterology, Riyadh Armed Forces Hospital, Riyadh, Saudi Arabia
2 Department of Gastroenterology, College of Pharmacy, King Saud University, Riyadh, Saudi Arabia

Click here for correspondence address and email

Date of Submission23-Oct-2002
Date of Acceptance28-Jun-2003
 

How to cite this article:
Al-Karawi MA, Al-Blowi AS, Al-Said MS, Al-Rweli YB. Herbal-induced dysphagia by granules containing starch and morphine. Saudi J Gastroenterol 2004;10:32-3

How to cite this URL:
Al-Karawi MA, Al-Blowi AS, Al-Said MS, Al-Rweli YB. Herbal-induced dysphagia by granules containing starch and morphine. Saudi J Gastroenterol [serial online] 2004 [cited 2020 Nov 29];10:32-3. Available from: https://www.saudijgastro.com/text.asp?2004/10/1/32/33350


Herbal and folk medicines are commonly used in Saudi Arabia [1] . One third of people in the United States use at least one form of alternative medicine [2],[3] . Although there is growing interest about herbal medicine nowadays [4] , many reports have described the hazards of such therapy on human health [5] . We report here a case of a man who was given granules from a herbalist in Romania as a tonic, which caused severe esophagitis.


   Case Report Top


A 64-year-old male admitted because of dysphagia after taking granules from a herbalist in Romania as a tonic daily for two weeks before presentation. In these two weeks he was advised to take a spoonful twice daily without much of water after that he experienced increased difficulty in swallowing. The patient is known to have discoid eczema and disc prolapse. There was no change in his weight for the last 20 years (52kg). Examination revealed an underweight man with mild epigastric tenderness on deep palpation. Endoscopy showed severe esophagitis with white coating and multiple vesicles [Figure - 1], which raised the possibility of chemical injury; also there was a gastric polyp, which was removed in the second follow up endoscopy. Esophageal biopsy showed severe inflammation and ulceration. Tuberculosis and candidaisis were excluded by biopsies and duodenal biopsy ruled out the possibility of celiac disease. The histology of the gastric polyp revealed an inflammatory type. The patient was asked to bring the herbal medicines he had taken.

Two specimens were sent to the College of Pharmacy, King Saud University for phytochemical analysis. Laboratory analysis showed that the first specimen contains sugar, starch, and morphine while the other specimen contains pollens. The patient was treated by simple antacids. A serial follow-up endoscopy showed clear improvement of esophageal mucosa and no gastric polyps.


   Discussion Top


This case represents a great challenge for both the patient and physician. The patient was very convinced that this herbal medicine is safe and effective. He came with dysphagia and pain with swallowing. Based on endoscopy findings, we suspected that this is a chemical or drug induced injury to the esophagus [6],[7] . A detailed history from the patient informed that he had just come from Romania ten days ago where a herbalist had given him three kinds of medications to improve general health. Unfortunately he was advised to take that without water, what made it stick to the esophagus. One bottle contained a cereals, the other is a granule like a candy. The third one is a suppository, which was not delivered by the patient. The vesicles and adhesions found on esophagus are probably due to the starch and sugar sticking firmly to the mucosa like glue. Morphine is known to increase lower esophageal sphincter (LES) pressure [8],[9] , and exerts effects on the response of the esophagus to swallowing that are consistent with an action at the level of the inhibitory neural pathways [10]. The inhibitory effects of morphine on gastric emptying and LES pressure may contribute to its potent emetic properties [11] . Morphine overdose was detected in patients with renal failure by the absence of lower esophagus motility [12] . These effects may encourage reflux and contribute to the inflammation of the esophagus. The mixture of morphine to the granules might have had a sinister intention from the herbalist; namely making the patient addicted to morphine, so that the patient will come again and again without knowing that he is becoming drug addict.

 
   References Top

1.Al-Awamy BH. Evaluation of commonly used tribal and traditional remedies in Saudi Arabia. Saudi Med J 2001; 22: 1065-8.  Back to cited text no. 1  [PUBMED]  
2.Eisenberg D, Kessler RC, Foster C et al. Unconventional medicine in the United States: prevalence, costs and patterns of use. N EngI J Med 1993; 328: 246-52.  Back to cited text no. 2    
3.Eisenberg DM, Roger DB, Ettner SL et al. Trends in alternative medicine use in the United States, 1990-1997: Results of a follow-up national survey. JAMA 1998; 280: 1569-75.  Back to cited text no. 3    
4.Winslow LC, Krott DJ. Herbs as medicines. Arch Intern Med 1998; 158: 2192-9.  Back to cited text no. 4    
5.Fugh-Berman AJ. Herb drug interactions. Lancet 2000; 355: 134-8.  Back to cited text no. 5    
6.Levine MS. Drug-induced disorders of the esophagus. Abdom Imaging 1999:, 24: 3-8.  Back to cited text no. 6    
7.Boyce Jr HW. Drug-induced esophageal damage: Diseases of medical progress. Gastrointest Endosc. 1998; 47: 547-50.  Back to cited text no. 7    
8.Penagini R, Bianchi PA. Effect of morphine on gastroesophageal reflux and transient lower esophageal sphincter relaxation. Gastroenterology 1997; 113: 409-14.  Back to cited text no. 8  [PUBMED]  [FULLTEXT]
9.Dowlatshahi K. Evander A, Walther B, Skinner DB. Influence of morphine on the dista oesophagus and the lower oesophageal sphincter-a manometric study. Gut 1985; 26: 802-6.  Back to cited text no. 9    
10.Penagini R, Picone A, Bianchi PA. Effect of morphine and naloxone on motor response of the human esophagus to swallowing and distension. Am J Physio 1996; 271: 675-80.  Back to cited text no. 10    
11.Mittal RK, Frank EB, Lange RC, McCallum RW. Effects of morphine and naloxone on esophageal motility and gastric emptying in man. Dig Dis Sci 1986; 31: 936-42.  Back to cited text no. 11  [PUBMED]  
12.Sinclair ME. Suter PM. Detection of over dosage of sedation in a patient with renal failure by the absence of lower oesophageal motility. Intensive care medicine 1988; 14: 69-71.  Back to cited text no. 12    

Top
Correspondence Address:
Mohammed Ali Al-Karawi
Department of Medicine, Riyadh Armed Forces Hospital, P 0 Box 7897, Riyadh 11159
Saudi Arabia
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 19861826

Rights and PermissionsRights and Permissions


    Figures

  [Figure - 1]



 

Top
 
  Search
 
  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    Case Report
    Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed2794    
    Printed88    
    Emailed0    
    PDF Downloaded1    
    Comments [Add]    

Recommend this journal